Heavy Rain, Brazoria
- When
- February 17, 3:15 PM CST
- Where
- Brazoria County, 1.81 mi W of Freeport
- Reported by
- Trained Spotter
- Coordinates
- 28.950, -95.360
Some street flooding resulted from three inches of rain.
Training showers and thunderstorms associated with a southern plains storm system generated some heavy rainfall and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Training showers and thunderstorms associated with a southern plains storm system generated some heavy rainfall and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 17, 11:42 AM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 1142 AM CST Fri Feb 17 2017 .AVIATION.../18Z TAF/ Water vapor imagery shows one last vorticity maximum rotating through the base of the upper low over north Texas. This has allowed for a second round of convection to form along the coast, some of the storms becoming strong. TAFs this afternoon will keep a mention of SHRA/TSRA down along the coast with SHRA for Houston terminals. Showers should be clearing out of the area after 21Z this afternoon. Models have some clearing through the evening which looks reasonable given satellite trends. Models then show ceilings dropping with a decrease in visibility. TAFs mostly have MVFR ceilings and visibility but have added TEMPO groups for possible IFR conditions for a few hours. SREF probabilities show at least a few hours of IFR in the morning. Conditions should improve to MVFR/VFR late Saturday morning. Overpeck && .PREV DISCUSSION... /ISSUED 952 AM CST Fri Feb 17 2017/ DISCUSSION... With the main batch of showers moving off to the E/NE (at present) we are continuing to see additional development near the coast off to the SW. Based on current trends, banking on this activity to re- main generally over the coastal counties as it moves across during the afternoon. The rest of the forecast for short-term looks good. 41 PREV DISCUSSION... /ISSUED 359 AM CST Fri Feb 17 2017/ At 2 AM, surface high pressure was located over the eastern Gulf of Mexico and a trough of low pressure was located over high plains. A weak area of low pressure was noted at 850 mb in north central Mexico but 850 moisture looked sparse. Moisture was deeper at 700 mb and a 700 mb trough extended from the central Rockies into northern Mexico. At 300 mb, a well defined upper low was spinning near the Big Bend and this feature shows up very well in water vapor imagery. Upper level diffluence was noted over East Texas and the western Gulf. The upper low over the Big Bend will move east today and lift will increase over the eastern half of SE TX today.Pw values will increase to through the day and reach about 1.30 inches near the coast. Radar is already showing precip and much of the rain is evaporating before reaching the ground since the lower levels of atmosphere remain very dry. It'll moisten up with time and rain will begin to reach the ground later this morning. Not sure how far rain will move inland today but the higher rain chances will be near the coast and maybe a tier of counties inland. Further inland, just expecting cloudy skies and maybe a sprinkle. Saturday looks nice with SE TX between high pressure to the east and low pressure out west. There could could be some morning fog and added patchy fog to the grids. 850 mb temps support sfc temps in the lower 80's with morning clouds giving way to aftn sunshine. Not as clear cut on Sunday as fcst soundings show PW values increasing to 1.50 inches during the afternoon and clouds hanging around for much of the day. GFS and NAM both support shra/tsra developing in the late afternoon and have raised PoPs for the central and western zones. Temps are a bit tricky as clouds and rain could keep temps lower than currently fcst, but considering the warm start to the day, even nominal heating should bump the temp to near 80. The SREF ensemble shows some potential for sea fog near Galveston Bay and the Gulf waters off of Galveston. Have added patchy fog to marine zones for Sat night into Sun morning. Made a few changes to the previous forecast and increased PoPs for Sunday night as models want to speed the next system up. There are some timing differences between the GFS and the slower ECMWF and Canadian. PW values will increase to around 1.80 inches and fcst soundings look saturated from the sfc to 300 mb. Upper level winds split over SE TX and the region will lie in a 300 mb jet couplet. Have increased rain chances Sunday night to 80 percent. There will be some heavy rain but the system is looking more progressive with each new model run so not quite ready to add heavy rain to the grids. FWIW, WPC has placed SE TX in a marginal risk for excessive rain for Day 3. The rain will likely linger into Monday but the GFS dries things out pretty quick with PW values falling to 1.40 inches by noon and to 1.13 inches by 00z. The ECMWf/Can are slower but still progressive. Can't completely ignore the timing differences so have carried higher PoPs into Monday afternoon but confidence is not terribly high for the rain to continue through Monday aftn. Rest of the week ahead looks quiet with dry conditions with above normal temperatures though the end of the week. 43 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 72 57 82 62 80 / 30 10 10 10 40 Houston (IAH) 70 57 82 63 80 / 50 10 10 10 30 Galveston (GLS) 67 63 73 66 73 / 70 10 10 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...41 Aviation/Marine...39
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 523 AM CST Fri Feb 17 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181130- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 523 AM CST Fri Feb 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight An upper level disturbance will bring a chance of showers and thunderstorms to the region today. Some brief but locally heavy rain could develop near the coast this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A strong storm system will approach the area Sunday night. This system will bring periods of showers and thunderstorms. Some of the rain could be heavy Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-181130- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 523 AM CST Fri Feb 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in coverage today. Some of the storms could become strong with gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sea fog will be possible Saturday night into Sunday morning. Visibility could fall below a mile at times. Another storm system will bring additional showers and thunderstorms Sunday night into Monday. A few of the storms could again be strong with heavy rain reducing visibility and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Houston/Galveston TX 1122 AM CST FRI FEB 17 2017 TXZ236-171745- Matagorda TX- 1122 AM CST FRI FEB 17 2017 ...STRONG THUNDERSTORMS COMING ONSHORE IN CENTRAL MATAGORDA COUNTY THROUGH 1145 AM CST... At 1122 AM CST, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Palacios, moving north at 35 mph. Small hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Matagorda, South Texas Nuclear Plant, Markham and Wadsworth. LAT...LON 2849 9605 2855 9624 2897 9612 2888 9583 TIME...MOT...LOC 1722Z 199DEG 31KT 2859 9612
Special Weather Statement
National Weather Service Houston/Galveston TX
1154 AM CST FRI FEB 17 2017
TXZ226-236-237-171845-
Brazoria TX-Wharton TX-Matagorda TX-
1154 AM CST FRI FEB 17 2017
...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WHARTON...SOUTHERN FORT
BEND...WEST CENTRAL BRAZORIA AND NORTH CENTRAL MATAGORDA COUNTIES
THROUGH 1245 PM CST...
At 1154 AM CST, Doppler radar was tracking a strong thunderstorm near
South Texas Nuclear Plant, moving north at 45 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bay City, Markham, Van Vleck, Boling-Iago, Wadsworth and Damon.
LAT...LON 2884 9613 2936 9594 2933 9594 2931 9590
2930 9590 2927 9588 2926 9585 2930 9580
2930 9578 2932 9575 2930 9567 2929 9565
2877 9594
TIME...MOT...LOC 1754Z 201DEG 37KT 2888 9601Special Weather Statement National Weather Service Houston/Galveston TX 1220 PM CST FRI FEB 17 2017 TXZ226-227-236-237-171845- Brazoria TX-Wharton TX-Fort Bend TX-Matagorda TX- 1220 PM CST FRI FEB 17 2017 ...THUNDERSTORMS CONTINUE TO MOVE ACROSS EAST CENTRAL WHARTON...SOUTH CENTRAL FORT BEND...WEST CENTRAL BRAZORIA AND NORTH CENTRAL MATAGORDA COUNTIES THROUGH 1245 PM CST... At 1216 PM CST, Doppler radar was tracking a strong thunderstorm near Van Vleck, or 9 miles north of Bay City, moving north at 45 mph. Another storm moving similarly was near Wadsworth. These storms have weakened recently, but may still be able to produce some brief, gusty winds and possibly even some pea-sized hail. These storms do have a history of re-strengthening after a weakening trend, so continue to monitor these storms. Locations impacted include... Matagorda, Bay City, South Texas Nuclear Plant, Needville, Pleak, Fairchilds, Van Vleck, Boling-Iago, Markham, Wadsworth and Damon. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 2866 9594 2874 9612 2951 9589 2941 9560 TIME...MOT...LOC 1816Z 201DEG 39KT 2910 9591
Special Weather Statement National Weather Service Houston/Galveston TX 113 PM CST FRI FEB 17 2017 TXZ199-212-213-227-171945- Waller TX-Harris TX-Fort Bend TX-Montgomery TX- 113 PM CST FRI FEB 17 2017 ...SPECIAL WEATHER STATEMENT... At 110 PM CST, Doppler radar was tracking a strong thunderstorm near Katy, moving northeast at 45 mph. This storm is producing briefly torrential rainfall. Gusty winds and potentially some small hail are possible with this storm. Locations impacted include... Katy, Tomball, Jersey Village, Brookshire, Pinehurst, southwestern Addicks Park Ten, northwestern Eldridge / West Oaks, Fulshear, Stagecoach, Hooks Airport, Cinco Ranch, Cypress and Willowbrook. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 2964 9580 2972 9598 3019 9575 3006 9548 TIME...MOT...LOC 1910Z 208DEG 40KT 2975 9585
Special Weather Statement National Weather Service Houston/Galveston TX 146 PM CST FRI FEB 17 2017 TXZ199-213-172015- Harris TX-Montgomery TX- 146 PM CST FRI FEB 17 2017 ...Thunderstorm continuing to move across Harris County... At 143 PM CST, Doppler radar was tracking a strong thunderstorm over Cypress, or 8 miles northwest of Jersey Village, moving northeast at 30 mph. The storm is producing briefly torrential rainfall. Though the storm is moving too quickly for significant rainfall to accumulate, reduced visibility will be a threat to motorists. This storm also has a history of producing pea-sized hail. Though it is slightly weaker now, some more pea-sized hail is a possibility. Locations impacted include... Tomball, Jersey Village, The Woodlands, Spring, Oak Ridge North, Shenandoah, Stagecoach, Woodloch, The Woodlands Pavillion, Hooks Airport, Chateau Woods, Splashtown, Willowbrook and Cypress. LAT...LON 2986 9562 2996 9579 3032 9558 3017 9532 TIME...MOT...LOC 1943Z 213DEG 27KT 2998 9566
The Houston radar (KHGX), 64 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 heavy rain, 1 funnel cloud. Local standard time, as filed.
Some street flooding resulted from three inches of rain.
A funnel cloud that was sighted over the city became a waterspout when it moved into Galveston Bay.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676601, 676602.